Alert archive / Hawaii / Wind Advisories in 2013
Wind Advisory 12, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 22, 2013, 3:29 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2013, 3:29 AM HST (13:29 UTC)
- Expired
- Feb 22, 2013, 3:35 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
701 WWHW70 PHFO 221329 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 329 AM HST FRI FEB 22 2013 ...WINDS BUILDING OVER NORTH PARTS OF HAWAII COUNTY... .WIND SPEEDS ARE EXPECTED TO INCREASE OVER AND SOUTHWEST OF THE CREST OF THE KOHALA MOUNTAINS ON THE BIG ISLAND OF HAWAII TODAY. HOWEVER...WINDS SHOULD DIMINISH AGAIN BY THIS EVENING. HIZ025-026-230230- /O.NEW.PHFO.WI.Y.0012.130222T1329Z-130223T0400Z/ BIG ISLAND NORTH AND EAST-KOHALA- INCLUDING THE CITIES OF...HILO...VOLCANO...HONOKAA...KAMUELA... WAIKOLOA 329 AM HST FRI FEB 22 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...NORTHEAST 15 TO 35 MPH WITH LOCALIZED GUSTS OVER 40 MPH. AREAS MOST STRONGLY AFFECTED WILL OCCUR ALONG AND SOUTHWEST OF THE CREST OF THE KOHALA MOUNTAINS. * TIMING...THROUGH 6 PM HST THIS EVENING. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH-PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. PLEASE DRIVE CAREFULLY. && $$
1 follow-up statement
149 WWHW70 PHFO 230135 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 PM HST FRI FEB 22 2013 ...WIND ADVISORY IS CANCELLED... HIZ025-026-230245- /O.CAN.PHFO.WI.Y.0012.000000T0000Z-130223T0400Z/ BIG ISLAND NORTH AND EAST-KOHALA- INCLUDING THE CITIES OF...HILO...VOLCANO...HONOKAA...KAMUELA... WAIKOLOA 335 PM HST FRI FEB 22 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS OVER PORTIONS OF THE BIG ISLAND HAVE DIMINISHED BELOW ADVISORY LEVELS $$ BURKE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 21, 8:30 PM HST, 6 hours 59 minutes earlier.
Area forecast discussion, Feb 21, 8:30 PM HST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST THU FEB 21 2013 .SYNOPSIS... BREEZY AND GUSTY TRADE WINDS WILL BRING PERIODS OF ENHANCED HEAVY SHOWERS THROUGH AT LEAST FRIDAY NIGHT. THOUGH A HEAVY SHOWER MAY OCCUR ANYWHERE...WINDWARD SLOPES WILL ACCUMULATE THE MOST RAINFALL OVER TIME. MAUI AND THE BIG ISLAND EVEN MAY EXPERIENCE FLOODING OR THUNDERSTORMS. CONDITIONS ACROSS THE STATE WILL DRY FROM SUNDAY INTO NEXT WEEK...BUT WINDS WILL DIMINISH ONLY SLIGHTLY. && .DISCUSSION... SURFACE OBSERVATIONS AROUND THE MAIN HAWAIIAN ISLANDS REPORTED MODERATE TO STRONG TRADE WINDS. SOUNDING DATA WAS MIXED...WITH PLENTY OF MOMENTUM OVER LIHUE...BUT MUCH LESS ABOVE HILO. PRESSURE TRENDS SUGGESTED ONLY MINIMAL INCREASES THROUGH THE SHORT RUN... THOUGH GRADIENTS REMAINED FAIRLY STEEP ACROSS THE STATE IN ABSOLUTE TERMS. ALOFT...A LOW LINGERING TO THE EAST OF THE ISLANDS EXPANDED SLOWLY TOWARD THE WEST...WHILE RIDGING PERSISTED TO THE SOUTH CLOCKWISE THROUGH NORTH. GUIDANCE AGREED IN PREDICTING THIS OVERALL PATTERN TO CHANGE LITTLE THROUGH THE FORECAST PERIOD...THOUGH HEIGHTS WILL RISE FAIRLY EVENLY ACROSS MOST OF THE AREA BY LATE THIS WEEKEND. THUS...SHOWERS CARRIED BY THE TRADES WILL CONTINUE TO PASS UNDER THE MID-LEVEL LOW BEFORE MOVING ASHORE ALONG EAST SLOPES. ALTHOUGH OROGRAPHIC FORCING WILL REMAIN IMPORTANT...INSTABILITY UNDER THE LOW WILL KEEP DRIVING MORE SIGNIFICANT SHOWER DEVELOPMENT. DENSE CIRRUS LAYERS HUGGING THE SOUTH EDGE OF THE LOW OBSCURED MUCH OF THE AREA JUST EAST OF THE STATE...BUT MARINE CUMULI BUILDING INTO TOWERING CUMULI JUST NORTH OF THE CIRRUS SHIELD IMPLIED SIMILAR...OR MORE SIGNIFICANT...ACTIVITY CLOSER TO THE LOW. MOST ESTIMATES OF PRECIPITABLE WATER AROUND THE STATE SHOWED VALUES AT OR ABOVE CLIMATOLOGY...WITH CONSIDERABLE MOISTURE PRESENT UPSTREAM ALMOST TO 140W IN THE FORM OF CLOUD LAYERS ORIGINALLY ASSEMBLED ALONG THE EAST EDGE OF THE LOW. THUS...FUEL FOR PRECIPITATION WILL INCREASE INTO FRIDAY...AND MOST SOLUTIONS SHOW IT TAPERING OFF SIGNIFICANTLY NO SOONER THAN SUNDAY. A SIGNIFICANT PART OF THIS MOISTURE...BOTH PRESENT AND YET DUE TO ARRIVE...CONSISTED OF LAYERS WELL ABOVE THE SURFACE. TEMPERATURES AT THE ISLAND SUMMITS WILL REMAIN QUITE LOW UNDER THE INFLUENCE OF THE COLD POOL FROM THE LOW ALOFT...SO THESE CLOUD LAYERS WILL HAVE A REALISTIC CHANCE TO PRODUCE FREEZING RAIN...SNOW...OR ICE THERE AT LEAST THROUGH FRIDAY. IF GUIDANCE IS RIGHT ABOUT THE PERSISTENCE OF THE DEEP MOISTURE...THEN THE WINTER STORM WARNING MAY REQUIRE EXTENSION INTO SATURDAY...THOUGH RISING HEIGHTS ALSO MAY PUSH THE COLD POOL OFF TO THE EAST. A MOIST AIR MASS UNDER COLD AIR ALOFT ALSO HAS THE POTENTIAL TO PRODUCE THUNDERSTORMS. LOCAL GUIDANCE BASED ON MODEL OUTPUT PREDICTS A CHANCE OF THUNDERSTORMS AS FAR NORTHWEST AS KAUAI WITHIN THE NEXT 36 HOURS OR SO. SUCH AN OUTCOME SEEMS UNLIKELY AT THAT DISTANCE FROM BOTH THE DEEPEST MOISTURE AND THE CORE OF THE COLD POOL ALOFT...BUT MAUI AND THE BIG ISLAND HAVE MORE REALISTIC CHANCES OF DEEP CONVECTION. THOUGH NOT STRICTLY IMPOSSIBLE...SEVERE WEATHER IS NOT THE MAIN CONCERN. RATHER...AN ANCHORED THUNDERSTORM DROPPING HEAVY RAIN OVER PREVIOUSLY SATURATED SLOPES EASILY COULD PRODUCE FLASH FLOODING. && .MARINE... FRESH TO LOCALLY STRONG TRADE WINDS...TOGETHER WITH ROUGH SEAS OFTEN EXCEEDING 10 FT IN HEIGHT...LIKELY WILL NECESSITATE A SMALL CRAFT ADVISORY /SCA/ FOR ALL WATERS THROUGH THE WEEKEND. THE HIGH SURF ADVISORY CONTINUES FOR ROUGH SURF ALONG EAST-FACING SHORES. A LONG UPWIND FETCH OF FRESH TRADES WILL PRODUCE ELEVATED SURF THROUGH SUNDAY AFTERNOON AT LEAST. && .HFO WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 PM HST FRIDAY FOR BIG ISLAND SUMMITS. FLASH FLOOD WATCH THROUGH FRIDAY NIGHT FOR THE BIG ISLAND AND MAUI. HIGH SURF ADVISORY UNTIL 6 PM HST SUNDAY FOR EAST-FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR ALL HAWAIIAN WATERS && RYSHKO
In the hours before
Local storm report, Feb 21, 10:39 PM HST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1039 PM HST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM FLASH FLOOD MAKAWAO 20.86N 156.32W
02/21/2013 MAUI IN MAUI HI COUNTY OFFICIAL
KALUANUI ROAD AND KEALALOA AVENUE HAVE BEEN CLOSED DUE TO
FLOODING.
&&
SHOUSTONThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 2:32 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 21, 3:03 PM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Feb 21, 5:13 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 21, 8:19 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Feb 22, 1:51 AM HST | Areal Flood Advisory | HFO | Hawaii | 11 hr |
| Feb 22, 4:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 22, 5:47 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 22, 8:22 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Feb 22, 12:47 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.